Oral Contraceptives Can Make Your Baby More Vulnerable to Allergies

Add nasal allergies to the range of side effects that can happen to a baby when a mom takes oral contraceptives up to a year before becoming pregnant, according to a Finnish study of some 1,200 children.

Researchers compared the health of some 618 asthmatic children (ages 5 and 6) to about the same number who weren't asthmatic to find out if oral contraceptives that a mother might take would increase their child's risks of nasal allergies.

Compared to children whose moms who hadn't taken oral contraceptives, those mothers who did take them within 12 months of becoming pregnant were an alarming 67 percent more prone to have children with nasal allergies. Moreover, this association was stronger among boys and in cases when mothers and fathers had allergies.

Taking a pill or wearing a patch for birth control is certainly convenient but very dangerous and, on occasion, can be a fatal choice.

Fact is, there's no reason to use patches, pills, rods or any other surgical device, when an array of safer, more natural birth control options are available.

Allergy, Vol. 61, No. 12, December 2006: 1467-1472

Yahoo News January 7, 2007